Population outbreaks in a discrete world.

Published

Journal Article

We present and analyze a simple three-patch host-parasitoid model where population growth is discrete. The model gives solutions that are qualitatively similar to the stable large-amplitude patterns in space found in reaction-diffusion theory. In the context of host-parasitoid interactions, the large-amplitude portions of the solution can be thought of as spatially localized host population outbreaks. Here, we show that the biological requirements for localized population outbreaks in a discrete world are identical to those found in reaction- diffusion theory. Furthermore, the model conveniently allows investigation into the robustness of these population outbreaks under the influence of density-dependent dispersal behavior. We find that localized population outbreaks in space can still occur with modest amounts of pursuit and aggregative behavior by parasitoids. We end by showing that evidence from a real host-parasitoid system is consistent with the predictions of the model.

Full Text

Duke Authors

Cited Authors

  • McCann, K; Hastings, A; Harrison, S; Wilson, W

Published Date

  • March 2000

Published In

Volume / Issue

  • 57 / 2

Start / End Page

  • 97 - 108

PubMed ID

  • 10792975

Pubmed Central ID

  • 10792975

Electronic International Standard Serial Number (EISSN)

  • 1096-0325

International Standard Serial Number (ISSN)

  • 0040-5809

Digital Object Identifier (DOI)

  • 10.1006/tpbi.1999.1444

Language

  • eng